Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RESTARTING ZIAGEN EVEN IF NO HYPERSENSITIVITY?
Oct 31, 2000

I recently stopped all meds: Ziagen, Agenerase, Zerit, Videx, Hydrea. I developed a major back problem due to a congenital condition totally unrelated to HIV which caused a great deal of pain and inactivity (bed ridden). Lost 17 lbs. in two weeks and thought that somehow a wasting side effect of my regimen kicked in at the same time. My doctor recommended stopping all meds to see if weight gain would recur....it didn't! I've been on the meds for 1-1/2 yrs. and it's been great at keeping VL under 300. My desire is to restart after 2 to 3 weeks off, but I've some scary things about restarting Ziagen. Never had ANY problems from the beginning, would this concern apply to me and others as well in my situation? Thanks for all your tremendous time and contribution to our questions. RJ

Response from Dr. Pavia

Dear RJ,

This is a hard one, and I am not sure I can give you a clear answer. In general, the serious reactions to ziagen have occurred in people who have experienced hypersensitivity and then restarted the drug, or in those who kept on taking it after starting to have symptoms of hypersensitivity. However, a few cases have been reported of people who stopped for other reasons, with no symptoms of hypersensitivity, who then developed severe, even fatal reactions on restarting. My understanding is that most of these were in the first weeks to months after starting, not after one and a half years. Sooo... restarting is something that has to be watched carefully. Here is the quote from the official package insert:

"If hypersensitivity cannot be ruled out, abacavir should NOT be reintroduced. If symptoms consistent with hypersensitivity are not identified, reintroduction can be undertaken with continued monitoring for symptoms of hypersensitivity reaction....Abacavir reintroduction should be undertaken only if medical care can be readily accessed by the patient or others"

Is this all over cautious? Perhaps. If I had a patient in a similar situation, I would probably suggest restarting the drugs as well, but I would probably have them take the first dose of ziagen in the clinic, and make sure that someone was with them for the first day or two. I can't tell you what to do, but make sure to talk it over with your doctor. Hope this helps.

ATP

Andrew T. Pavia, M.D.



Previous
REMOVING MED
Next
17 y.o. female with comorbid Chron's, malabsorption =viral resistance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement